Alert archive / Vermont / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 113, NWS Burlington, VT

August 25, 2007Windsor County, Vermont

NWS Burlington, VT issued this severe thunderstorm warning at Aug 25, 2007, 5:23 PM EDT for Windsor County, Vermont. It was in force for 67 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 25, 2007, 5:23 PM EDT (21:23 UTC)
Expired
Aug 25, 2007, 6:30 PM EDT
In force
67 min
Issued by
NWS Burlington, VT
Area
Counties, with a storm outline in the text

County Windsor County, VT

The radar

The Burlington radar (KCXX), 114 km from the middle of the area, began a volume at 21:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 25, 5:45 PM EDTTSTM WND DMGBethel, VTCOUNTY WIDE WIND DAMAGE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 22 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 25, 1:58 PM EDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 9.4 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2007-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1654 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2007-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 106 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1654 J/kg
Mixed-layer CIN
-82 J/kg
Mixed-layer LCL
643 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
106 m²/s²
0-3 km storm-relative helicity
140 m²/s²
Significant tornado parameter
0.5
Supercell composite
4.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KBTV 252123
SVRBTV
VTC027-252230-
/O.NEW.KBTV.SV.W.0113.070825T2123Z-070825T2230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BURLINGTON VT
523 PM EDT SAT AUG 25 2007

THE NATIONAL WEATHER SERVICE IN BURLINGTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WINDSOR COUNTY IN SOUTHERN VERMONT

* UNTIL 630 PM EDT.

* AT 518 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN
  EXCESS OF 80 MPH.  THIS STORM WAS LOCATED NEAR PLYMOUTH...AND
  MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BRIDGEWATER AROUND 530 PM EDT.
  SOUTH WOODSTOCK...WOODSTOCK...7 MILES NORTH OF READING AND 9 MILES
  SOUTH OF POMFRET AROUND 540 PM EDT.
  6 MILES NORTH OF WEST WINDSOR AROUND 545 PM EDT.
  6 MILES NORTH OF WINDSOR AND 6 MILES SOUTH OF QUECHEE AROUND 550 PM
  EDT.

THIS IS A DANGEROUS STORM. PREPARE FOR DAMAGING WINDS...DESTRUCTIVE
HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

THIS STORM HAS A HISTORY OF PRODUCING WIDESPREAD WIND DAMAGE ACROSS
RUTLAND COUNTY. THIS IS AN EXTREMELY DANGEROUS SITUATION.
SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM
WINDOWS

LAT...LON 4333 7282 4337 7282 4337 7277 4343 7273
      4346 7273 4350 7279 4355 7279 4368 7270
      4371 7281 4379 7279 4388 7281 4381 7236
      4327 7243
TIME...MOT...LOC 2123Z 275DEG 30KT 4359 7274

$$

TABER
1 follow-up statement
000 
WWUS51 KBTV 252227
SVSBTV

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
628 PM EDT SAT AUG 25 2007

VTC021-252238-
/O.CAN.KBTV.SV.W.0116.000000T0000Z-070825T2245Z/
RUTLAND VT-
628 PM EDT SAT AUG 25 2007

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN RUTLAND COUNTY IS
CANCELLED...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT
SATURDAY EVENING FOR NORTHERN NEW YORK AND VERMONT.

LAT...LON 4344 7322 4367 7275 4362 7273 4355 7279
      4350 7279 4346 7273 4338 7276 4338 7283
      4330 7288 4330 7323
TIME...MOT...LOC 2228Z 258DEG 20KT 4342 7270

$$

TABER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 25, 2:25 PM EDT, 2 hours 58 minutes earlier.

Area forecast discussion, Aug 25, 2:25 PM EDT, 2 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
225 PM EDT SAT AUG 25 2007

.SYNOPSIS...
A COLD FRONT WILL MOVE INTO THE REGION LATE TONIGHT AND THEN MOVE
SOUTH OF THE REGION ON SUNDAY. A HIGH PRESSURE AREA OVER THE GREAT
LAKES EARLY SUNDAY WILL BUILD EAST AND BE CENTERED FROM NEW ENGLAND
TO THE EASTERN GREAT LAKES ON MONDAY.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
UPDATED 800 PM EDT SATURDAY.

QUICK UPDATE TO REFRESH WORDING FOR TONIGHT...AND PRIMARILY TO
HIGHLIGHT CANCELLATION REMAINING PORTIONS SVR WATCH 650 FOR FA.
ACTIVE WX DAY W/WIDESPREAD REPORTS OF WIND DAMAGE AND LARGE
HAIL...WITH IN EXCESS OF 25000 CUSTOMERS W/O POWER ATTM.
LATEST ANALYSIS STILL DEPICTS SFC FRONT LYING NORTHWEST OF REGION
ALONG SLV. WHILE SCT SHOWER AND THUNDERSTORM ACTIVITY IS STILL
EXPECTED W/FRONTAL PASSG OVERNIGHT...OVERALL THREAT OF SVR HAS
DIMINISHED DUE TO AIRMASS STABILIZATION FROM PRIOR SVR CONVECTION
AND LOSS OF INSOLATION. CONDS TO REMAIN FAIRLY MUGGY OVERNIGHT
W/PATCHY FOG IN MANY AREAS. TRUE DRYING OF AIRMASS WILL BE MORE
NOTICEABLE TOMORROW AS PBL DECOUPLES AND FULL MIXING ALLOWS DRIER
AIR TO INFILTRATE THE AREA.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH TUESDAY/...
UPDATED 541 PM EDT SATURDAY.

SOME MOISTURE EXPECTED TO LINGER EARLY SUNDAY MORNING FROM THE
CHAMPLAIN VALLEY EASTWARD...SO WILL KEEP IN A SLIGHT CHANCE FOR
RAIN SHOWERS SUNDAY MORNING. HIGH PRESSURE TO BUILD EAST FROM THE
GREAT
LAKES ON SUNDAY AND WILL BE CENTERED FROM NEW ENGLAND TO THE
EASTERN GREAT LAKES MONDAY AND TUESDAY. EXPECTING CLEAR SKIES
SUNDAY NIGHT AND MONDAY NIGHT AND THIS COMBINED WITH LIGHT
WINDS...WILL HELP TO PRODUCE PATCHY DENSE RADIATION FOG TO FORM
AFTER MIDNIGHT IN THE SHELTERED VALLEYS OF EASTERN AND NORTHEAST
VERMONT AS WELL AS IN THE VALLEYS OF THE ADIRONDACKS.

ON TUESDAY...WARMER AND MORE HUMID AIR WILL RETURN TO THE REGION.
HAVE RAISED MAX TEMPERATURES FOR TUESDAY SEVERAL DEGREES HIGHER
THAN PREVIOUSLY ISSUED ZONE FORECAST.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
UPDATED 1740Z SATURDAY

WL USE A BLEND OF THE 00Z GFS ENSEMBLES...00Z ECMWF...AND 12 GFS FOR
THE EXTENDED PACKAGE. LONG TERM FCST CONCERN WL BE TIMING OF SFC
COLD FRNT WEDS AND DEVELOPMENT/MOVEMENT OF MID/UPPER LVL TROF ACRS
CENTRAL GREAT LKS INTO NE CONUS TOWARD NEXT WEEKEND. OVERALL...00Z
GFS ENSEMBLES AND 00Z ECMWF IN VERY GOOD AGREEMENT WITH PLACING SFC
FRNT AND WEAK WAVE OF LOW PRES ACRS THE EASTERN GREAT LAKES ON 12Z
WEDS AND PUSHES THE SYSTEM THRU OUR CWA BY 00Z FRI. HOWEVER...FEEL
FROPA TIMING MAY BE DELAYED 3 TO 6 HRS DUE TO SYSTEM PARALLELING
MID/UPPER LVL FLW AND BLOCKING DOWNSTREAM RIDGE OVER THE WESTERN
ATLANTIC. GIVEN...GOOD RIBBON OF 850-500MB RH...SOME SFC CONVERGENCE
WITH FRNT...AND PWS AROUND 1.75 WL CONT TO MENTION CHC POPS FOR
WEDS INTO THURS. AIR MASS AHEAD OF FRNT WL BE WARM AND HUMID WITH
LLVL INSTABILITY PARAMETERS INCREASING...THEREFORE WL MENTION CHC
FOR THUNDERSTORMS. PROGGED 85H TEMPS IN THE MID TEENS SUPPORT HIGHS
WELL INTO THE 80S FOR BOTH WEDS INTO THURS AND RELATIVELY WARM
OVERNIGHT LOWS WEDS NIGHT ASSOCIATED WITH SOUTHERLY WINDS.

FRIDAY INTO SATURDAY...STRONG SFC HIGH PRES LOCATED OVER THE
NORTHERN PLAINS WL SHIFT TOWARD THE NE CONUS AS LLVL CAA DEVELOPS
BEHIND THE SFC COLD FRNT. THIS WL DROP OUR 85H TEMPS BACK INTO THE
SINGLE DIGITS BY NEXT WEEKEND AND TEMPS WL RETURN BACK TO BELOW
NORMAL LVLS. WL CONT TO MENTION SCATTERED SHOWERS...ESPECIALLY
FRIDAY AFTN ASSOCIATED WITH COOL POOL ALOFT...STEEP LAPSE RATES..
AND SEVERAL EMBEDDED 5H VORT MOVING ACRS CWA IN NW CYCLONIC FLW.
HOWEVER...DEEP LAYER MOISTURE WL BE LIMITED...THEREFORE BEST CHCS
FOR SHOWERS WL BE ACRS THE HIGHER TRRN. SFC HIGH PRES OVERHEAD
SATURDAY...WL KEEP FCST DRY WITH BELOW NORMAL TEMPS EXPECTED.

&&

.AVIATION /06Z SUNDAY THROUGH THURSDAY/...
THROUGH 06Z SUNDAY...COLD FRONT WILL MOVE ACROSS THE AREA THIS
MORNING CAUSING A WIND SHIFT FROM SOUTHWEST TO NORTHWEST. THERE WILL
BE A FEW SHOWERS WITH THE PASSAGE OF THE FRONT...BUT OVERALL VFR
CONDITIONS WILL EXIST.  CEILINGS WILL GENERALLY BE IN THE 4000-5000
FOOT RANGE THROUGH ABOUT 00Z...BEFORE CLOUDS BECOME SCATTERED.

FROM SUNDAY NIGHT AND BEYOND...SFC FRNT PUSHES INTO SNE BY 00Z
MONDAY AND BEST LLVL MOISTURE/INSTABILITY WL BE SOUTH AND EAST OF
TAF SITES. MORE LOW CLOUDS/FOG EXPECTED SUNDAY NIGHT WITH VLIFR FOR
SLK/MPV FROM 07-11Z. OTHERWISE...WEAK SFC HIGH PRES SHOULD PROVIDE
TAF SITES WITH VFR CONDITIONS THRU WEDS...BEFORE A WEAK
DISTURBANCE/COLD FRNT ENHANCES THE POTENTIAL FOR RW/TRW WEDS INTO
THURS.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...NONE.
NY...NONE.

&&

SYNOPSIS...WGH
NEAR TERM...JMG
SHORT TERM...WGH
LONG TERM...TABER
AVIATION...EVENSON/TABER
Hazardous weather outlook, Aug 25, 2:14 PM EDT, 3 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
214 PM EDT SAT AUG 25 2007

NYZ026>031-034-035-087-VTZ001>012-016>019-261815-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-
WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-CALEDONIA-
WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-WINDSOR-
EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-EASTERN RUTLAND-
214 PM EDT SAT AUG 25 2007

...SEVERE THUNDERSTORM WATCH 650 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL
VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT AND SOUTHERN
VERMONT.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND EVENING
ACROSS NORTHERN NEW YORK AS WELL AS CENTRAL AND NORTHERN VERMONT.

In the hours before

Special weather statement, Aug 25, 4:23 PM EDT, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
423 PM EDT SAT AUG 25 2007

VTZ003-004-006-007-016-017-252130-
LAMOILLE-CALEDONIA-EASTERN CHITTENDEN-EASTERN FRANKLIN-ORLEANS-ESSEX-
INCLUDING...MORRISVILLE AND NEWPORT
423 PM EDT SAT AUG 25 2007

AT 418 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SHOWERS AND THUNDERSTORMS OVER CAMBRIDGE...MOVING EAST AT 25 MPH.

THE THUNDERSTORM WILL BE NEAR JOHNSON...WATERVILLE BY 440 PM...NEAR
HYDE PARK BY 450 PM...NEAR EDEN BY 500 PM...NEAR EAST ALBANY...ALBANY
BY 520 PM AND NEAR WEST GLOVER BY 530 PM.

THIS STORM WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 45
MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND SMALL HAIL. IN
ADDITION...BRIEF HEAVY RAINS WILL BE POSSIBLE.

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 9 PM.

TABER
Local storm report, Aug 25, 4:36 PM EDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
436 PM EDT SAT AUG 25 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0416 PM     HAIL             JEFFERSONVILLE          44.64N 72.83W
08/25/2007  E0.75 INCH       LAMOILLE           VT   AMATEUR RADIO

&&

GERALDM
Local storm report, Aug 25, 4:36 PM EDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED...
NATIONAL WEATHER SERVICE BURLINGTON VT
436 PM EDT SAT AUG 25 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     HAIL             JEFFERSONVILLE          44.64N 72.83W
08/25/2007  E0.75 INCH       LAMOILLE           VT   AMATEUR RADIO

&&

GERALDM
Local storm report, Aug 25, 5:01 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
501 PM EDT SAT AUG 25 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     TSTM WND DMG     WHITING                 43.87N 73.20W
08/25/2007                   ADDISON            VT   PUBLIC

            TREE LIMBS DOWN.

&&

GERALDM
Local storm report, Aug 25, 5:05 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
505 PM EDT SAT AUG 25 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0502 PM     HAIL             JOHNSON                 44.64N 72.68W
08/25/2007  E0.75 INCH       LAMOILLE           VT   PUBLIC

&&

GERALDM
Local storm report, Aug 25, 5:17 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
517 PM EDT SAT AUG 25 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     TSTM WND DMG     CASTLETON               43.62N 73.18W
08/25/2007                   RUTLAND            VT   PUBLIC

            NUMEROUS TREES DOWN. ALSO DIME SIZE HAIL

&&

GERALDM

The office that day

Everything else NWS Burlington, VT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 25, 4:24 PM EDTSevere Thunderstorm WarningBTVAddison66 min
Aug 25, 4:30 PM EDTSevere Thunderstorm WarningBTVLamoille, Orleans60 min
Aug 25, 4:52 PM EDTSevere Thunderstorm WarningBTVRutland53 min
Aug 25, 5:25 PM EDTSevere Thunderstorm WarningBTVChittenden, Washington65 min
Aug 25, 5:28 PM EDTSevere Thunderstorm WarningBTVCaledonia, Essex62 min
Aug 25, 5:43 PM EDTSevere Thunderstorm WarningBTVRutland44 min
Aug 25, 6:24 PM EDTSevere Thunderstorm WarningBTVCaledonia, Essex33 min

Nearby

Severe Thunderstorm Warnings in Vermont, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.